Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS Salt Lake City, UT

July 26, 2004Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 26, 2004, 7:32 PM MDT for Utah County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2004, 7:32 PM MDT (01:32 UTC)
Expired
Jul 26, 2004, 8:00 PM MDT
In force
28 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Utah County, UT

The radar

The Salt Lake City radar (KMTX), 134 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2004-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2004-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
3135 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 270132
SVRSLC
UTC049-270200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
731 PM MDT MON JUL 26 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL UTAH COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...SPRINGVILLE...PROVO

* UNTIL 800 PM MDT

* AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SPANISH FORK...OR ABOUT 5 MILES SOUTHWEST
  OF SPRINGVILLE...MOVING EAST AT 10 MPH.

WIND GUSTS TO OVER 60 MPH ARE EXPECTED IN THE PROVO AND SPRINGVILLE 
AREAS. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4033 11170 4008 11177 4005 11149 4033 11151

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:45 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 26, 3:45 PM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT MON JUL 26 2004

.SYNOPSIS...WEST TO NORTHWEST FLOW ALOFT WILL REMAIN OVER THE AREA
THROUGH FRIDAY AS A TROUGH DEVELOPS ACROSS THE NORTHERN HIGH
PLAINS.  MID AND HIGH LEVEL MOISTURE WILL REMAIN OVER THE AREA
THROUGH TUESDAY WITH SLOW DRYING FOR THE REST OF THE WEEK.

&&

.DISCUSSION...WENT AHEAD AND ISSUED A FLASH FLOOD WATCH FOR
SOUTHEAST UTAH THIS AFTERNOON AND THIS EVENING AS STORMS DEVELOPED
SOME IMPRESSIVE RATES BUT SO FAR THE RAIN AMOUNTS HAVE NOT BEEN SO
GREAT AS MOST STORMS HAVE BEEN PULSE TYPE STORMS. THE FLOW REMAINS
FROM THE NORTHWEST ACROSS SOUTHERN UTAH SO ANY STRONG STORMS WILL BE
TRAVELING DOWN STREAM FOR MOST TRIBUTARIES IN THAT AREA WHICH COULD
EXACERBATE THE FLOODING THE POTENTIAL. PWS CONTINUE TO BE NEAR 1.0
NEAR LAKE POWELL REGION ACCORDING TO THE GOES SOUNDER.

IN THE NORTH A SHORTWAVE IS MOVING ALONG THE IDAHO-UTAH BORDER THIS
EVENING. THESE STORMS WILL LIKELY BE MORE WIND PRODUCERS RATHER THAN
HEAVY RAIN AS THE INVERTED-V TYPE SOUNDING IS PREVALENT ACROSS
NORTHERN UTAH. THE 500-700 THETA RIDGE AXIS...ALBEIT SOMEWHAT
BROAD...IS LOCATED OVER NORTHERN AND WESTERN UTAH THIS EVENING SO
THERE WILL BE A FAIR CHANCE FOR THUNDERSTORMS.

MOISTURE WILL BE SLOW TO DECREASE OVER THE CWA UNTIL A SHORT WAVE IN
THE UPPER LEVEL TROUGH SWINGS ACROSS THE REGION TUESDAY NIGHT. THIS
SHOULD CLEAR OUT MOST OF THE AREA BUT NOT COMPLETELY AS A BAND OF
MIDLEVEL CONVERGENCE REMAINS OVER SOUTHERN UTAH WEDNESDAY. THIS
CONVERGENCE AREA NUDGES NORTHWARD INTO CENTRAL UTAH BY THURSDAY AND
POSSIBLY INTO NORTHERN UTAH FRIDAY. A DRIER SOUTHWEST FLOW DEVELOPS
OVER SOUTHERN UTAH LATE THIS WEEK AND MOVES NORTHWARD ACROSS MOST OF
THE CWA BY SATURDAY. SOME TROPICAL MOISTURE WILL LIKELY MOVE INTO
THE PICTURE BY LATER SUNDAY AND MONDAY AS THE FLOW BECOMES MORE
SOUTHERLY. BOTH THE EC/GFS AGREE ON THIS SCENARIO WITH THE UK
SLIGHTLY MORE SOUTHWESTERLY AND THUS DRIER.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...FLASH FLOOD WATCH SOUTHEAST PORTION UNTIL 1000 PM TONIGHT
WY...NONE.
ID...NONE.

&&

STRUTHWOLF

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:08 PM MDTFlash Flood WarningSLCWashington2 hr
Jul 27, 1:16 PM MDTSevere Thunderstorm WarningSLCKane29 min
Jul 27, 1:57 PM MDTSevere Thunderstorm WarningSLCKane, San Juan48 min
Jul 27, 2:44 PM MDTSevere Thunderstorm WarningSLCIron31 min
Jul 27, 2:49 PM MDTSevere Thunderstorm WarningSLCKane, San Juan41 min
Jul 27, 3:17 PM MDTSevere Thunderstorm WarningSLCIron58 min
Jul 27, 4:35 PM MDTFlash Flood WarningSLCGarfield115 min
Jul 27, 4:41 PM MDTFlash Flood WarningSLCKane109 min
Jul 27, 5:43 PM MDTSevere Thunderstorm WarningSLCWashington32 min

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.